What do you think of Mom's physician's insistence that she take meds to reduce her cholesterol?

Follow
Share

Mom is 81, only maintenance med is for inactive thyroid. Labs in August revealed chol level of 215, HDL 57, LDL 146. Prescription issued but I requested a 30 day retest. Another physician advised that no 81-yr-old should start a cholesterol medication - regardless.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
14

Answers

Show:
Thanks to you all! I did research prior to posting my question, but wanted some firsthand information rather than relying on a Dr looking at a # and a guideline from the pill pushers. She retested yesterday, waiting for the results.
I've posted questions previously regarding my step-dad, a dementia patient residing in an alz facility. Poor Mom has been on quite an emotional roller coaster ride (with me) arranging for his care (more ER visits than I care to count). She's tougher than I realized. Thanks, again.
Hope everything is going well for all of you (and yours)!
Helpful Answer (0)
Report

Good research Garden Artist, as always, we can count on you.
Helpful Answer (1)
Report

Jeanne, what did the hosts of the picnic serve to the families from the lower cholesterol study? Was it low in cholesterol?
Helpful Answer (1)
Report

1. Expanding the issue of doctors who may routinely prescribe drugs vs. whose who try to find safer methods...

One of my father's PCPs advised taking Fosomax for osteoporosis. Dad did take it until the side effects became too irritating. During the time he took it, his osteoporosis continued to develop.

Despite the alleged "positive" effect of Fosomax, Dad still fell twice and suffered femur fractures both times, after having been on Fosomax.

When we saw a different PCP, he was adamant that Dad "needed to be on something" for osteoporosis. By that time, the osteo horse was already out of the barn.

Now, if you're curious, research the side effects of Fosamax, as well as the class actions suits filed against the manufacturer. One of the side effects is osteonecrosis of the jaw.

And read the last sentence of the third paragraph in this link which states that researchers have discovered Fosmax actually can cause bones to weaken and crumble.

drugwatch.

Read the next 2 paragraphs if you're prepared to become annoyed if not angry at Merck.


2. Big pharma pushers and doctors. Some hospitals, U of M I believe, have taken positions that doctors cannot accept gratuities from pharmas. HOORAY!

I'm glad Dad decided to dump this toxic drug before he had any more fractures.
Helpful Answer (1)
Report

Gerry, I wouldn't worry much about cholesterol with the numbers you gave. The new standards can be difficult for women to achieve. Their total cholesterol tends to run higher than men's. Back in the day we used to consider total cholesterol over 250 and LDL over 190 as high. I think these are sane numbers, particularly for older patients.

My mother had a total cholesterol of around 200 last year. Her doctor mentioned a statin and I said no to it. Maybe I was wrong, but my mother is 88 with some physical problems and cognitive deficits. Who knows? Maybe the extra cholesterol helped with her brain functioning. 200 did not seem high enough to me to worry about putting her on another medication. She took a statin for years. It was habitual and we decided to discontinue because her numbers looked okay. If her total went above 250 we would consider a statin, since my mother has hypertension. But 200 -- no, not high enough IMO.
Helpful Answer (1)
Report

My husband was a subject in an international study concerning cholesterol. I don't know how long the study ran, but he was in it for 9 years.

Each time there was a gathering for families (annual picnic and a few other events) they would go over the risk factors for heart attacks:
1) Bad genes. Genetic factors were the #1 cause.
2) Smoking
3) Untreated high blood pressure
I think there was something else
5) high cholesterol

Personally, I think if you smoke and/or aren't willing to treat your high blood pressure, it makes no sense to worry about your cholesterol. If you don't treat the major causes, why bother with the lesser causes?

But assuming your mother doesn't smoke and doesn't have high blood pressure, then the issue of whether she should try to treat the cholesterol problem, and how, is controversial. You have talked to two doctors who have differing opinions. You will probably see those same two opinions repeated over and over on the forum.

Wait for the 30-day re-check. Ask each doctor to explain their recommendation (if you haven't heard it already). Do a little research. But ultimately Mom has to make a choice. I don't think there is an obvious right answer here.
Helpful Answer (1)
Report

I think that if the drug companies, and insurance companies who got together to change the terminology and the cholesterol levels that indicate how high cholesterol is determined, would get together and change the levels to the truth, less people would be said to have high cholesterol.
Helpful Answer (1)
Report

Physician, first, do no harm!
Helpful Answer (1)
Report

What do I think? That doctors would do their patients good if they did their own research on statins and other meds touted by the pharmaceutical industry. I think that if they stopped catering to the drug reps coming to their offices with freebees, and instead used that time to see patients at their appointment time, care would get better. I think that there is hardly any valid clinical evidence for the use of statins for the average elderly patient and just as much opposing research so much so that any thinking person would refuse these drugs just for the side effects alone. I would rather have the physician write in my medical record that I was non-compliant than take the latest fad drugs being super-hyped mostly by HMO protocols to save money rather than treat the patient as an individual.
Helpful Answer (1)
Report

If I had input into that decision, it would be, "No."
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.